Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 81, NWS Melbourne, FL

July 9, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 9, 1997, 5:09 PM EDT for Brevard County, Florida. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1997, 5:09 PM EDT (21:09 UTC)
Expired
Jul 9, 1997, 6:10 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:43 PM EDTHail 0.75Merritt Is, FL
Jul 9, 6:08 PM EDTHail 1Melbourne, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 092110 RRA
SVRMLB
FLC009-FLZ501-092210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
509 PM EDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL
610 PM EDT FOR THE FOLLOWING LOCATIONS...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY

AND FOR MARINE INTERESTS ON THE INTRACOASTAL WATERS AND NEARSHORE
ATLANTIC AROUND...

   ...MOSQUITO LAGOON TO MELBOURNE BEACH
 
AT 510 PM NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
THUNDERSTORMS DEVELOPING OVER MERRITT ISLAND EAST OF SHARPES.
THROUGH 615 PM THESE STORMS WILL MOVE SOUTH ALONG MERRITT ISLAND AND
ALSO AFFECT COCOA BEACH AND PATRICK AIR FORCE BASE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT WED JUL 9 1997

CURRENTLY...CONVECTION FIRING ALONG ECSB AND ALONG OUTFLOWS GENERATED
BY EARLY WCSB CONVECTION. SHOULD GET INTERSTING THIS EVENING AS THE
WCSB CONVECTION/ASSOCIATED OUTFLOWS WHICH ARE CURRENTLY MOVING EAST
AT A PRETTY GOOD PACE INTERACT WITH THE ECSB.

MODELS SHOWING GOOD CONTINUITY IN FORECASTING DEVELOPMENT OF MEAN
LONGWAVE TROUGH ALONG THE EASTERN SEABOARD WITH A SURFACE FRONT OR
TROUGH REACHING SOUTHERN GEORGIA THEN STALLING OUT AFTER H36. THIS
SHOULD KEEP CWA UNDER WESTERLY LOW LEVEL FLOW. FWC IS FORECASTING AN
ECSB ALL ALONG THE COAST EACH DAY...THUS POPS SHOULD BE HIGHEST ALONG
THE EAST COAST. BLYR WINDS MAY BE A LITTLE WEAKER ON FIRDAY THAN
TOMORROW...BUT THE CHANGE IS A SUBTLE ONE.

THE OTHER FEATURE OF INTEREST IS THE TUTT LOW NORTH OF HISPANOLA NEAR
70W MOVING WNW ATTM. AVN MODEL MOVES THE VORT CENTER OF THIS FEATURE
WWD FOR A DAY T6HEN APPEARS TO STALL/DEFORM IT AWAY AS NORTHWEST FLOW
OVER WESTERN ATLANTIC STRENGTHENS UNDER INFLUENCE OF UPPER TROUGH. MY
EXPERIENCE WITH THESE FEATURES IS LIMITED. WILL SEE HOW SUCCESSIVE
MODEL RUNS HANDLE IT.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:55 PM EDTSevere Thunderstorm WarningMLBSaint Lucie60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.